Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 75, NWS Twin Cities, MN

June 24, 2006Carver County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 24, 2006, 2:53 PM CDT for Carver County, Minnesota. It was in force for 67 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2006, 2:53 PM CDT (19:53 UTC)
Expired
Jun 24, 2006, 4:00 PM CDT
In force
67 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Carver County, MN

The radar

The Minneapolis radar (KMPX), 23 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 3:13 PM CDTHAIL 0.75Hamburg, MN
Jun 24, 3:29 PM CDTHAIL 1.75Cologne, MN
Jun 24, 3:30 PM CDTHAIL 1Cologne, MN
Jun 24, 3:38 PM CDTTSTM WND DMGCologne, MNSMALL TRESS DOWN. SEVERAL BRANCHES OF 4 INCHES IN DIAMETER DOWNED. PEA SIZED HAIL ALSO REPORTED.
Jun 24, 3:38 PM CDTHAIL 0.88Cologne, MNHAIL IS COVERING THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 12:34 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.9 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 241954
SVRMPX
MNC019-242100-
/O.NEW.KMPX.SV.W.0075.060624T1953Z-060624T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
253 PM CDT SAT JUN 24 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARVER COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 400 PM CDT

* AT 252 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...   
  CAPABLE OF PRODUCING NICKEL SIZE HAIL AND 60 MPH WINDS. THIS STORM 
  WAS LOCATED 9 MILES WEST OF WACONIA...OR ABOUT 20 MILES   EAST OF  
  HUTCHINSON...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HAMBURG...
  NORWOOD/YOUNG AMERICA...
  MAYER...
  COLOGNE...
  VICTORIA...

STAY INDOORS...AND AWAY FROM WINDOWS.

LAT...LON 4493 9402 4472 9401 4472 9389 4468 9389
      4468 9377 4464 9377 4469 9369 4471 9363
      4489 9364

$$

MTF
3 follow-up statements
000 
WWUS53 KMPX 242017
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
316 PM CDT SAT JUN 24 2006

MNC019-242100-
/O.CON.KMPX.SV.W.0075.000000T0000Z-060624T2100Z/
CARVER MN-
316 PM CDT SAT JUN 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR CARVER COUNTY...

AT 313 PM...DIME SIZE HAIL  WAS REPORTED IN HAMBURG WITH THIS STORM.

AT 313 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM...CAPABLE OF PRODUCING NICKEL SIZE HAIL AND 60 MPH 
WINDS.  THIS STORM WAS LOCATED NEAR NORWOOD/YOUNG AMERICA...OR ABOUT 
18 MILES SOUTHWEST OF EXCELSIOR...AND MOVING SOUTHEAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE WACONIA...VICTORIA...NEW
GERMANY...MAYER...HAMBURG...COLOGNE...CHASKA AND CARVER.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4489 9398 4472 9401 4472 9389 4468 9389
      4468 9377 4464 9377 4469 9369 4471 9363
      4476 9362 4480 9358 4489 9364

$$
MTF
000 
WWUS53 KMPX 242036
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
335 PM CDT SAT JUN 24 2006

MNC019-242100-
/O.CON.KMPX.SV.W.0075.000000T0000Z-060624T2100Z/
CARVER MN-
335 PM CDT SAT JUN 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR CARVER COUNTY...

AT 334 PM...HAIL UP TO GOLF BALL SIZE WAS REPORTED IN COLOGNE. 

AT 330 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM...CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND 60 MPH 
WINDS.  THIS STORM WAS LOCATED NEAR COLOGNE...OR ABOUT 16 MILES 
SOUTHWEST OF EXCELSIOR...AND MOVING EAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE CHASKA AND CARVER.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.  
IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY 
IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4486 9371 4472 9387 4468 9386 4468 9377
      4464 9377 4469 9369 4471 9363 4476 9362
      4480 9358 4482 9353

$$

MTF
000 
WWUS53 KMPX 242051
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
349 PM CDT SAT JUN 24 2006

MNC019-242100-
/O.CON.KMPX.SV.W.0075.000000T0000Z-060624T2100Z/
CARVER MN-
349 PM CDT SAT JUN 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR CARVER COUNTY...

AT 340 PM...SMALL TREES WERE REPORTED DOWN IN THE CITY OF COLOGNE. 
THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM 
WINDOWS

AT 347 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND WINDS TO 
65 MPH.  THIS STORM WAS LOCATED NEAR CARVER...OR ABOUT 16 MILES 
SOUTHWEST OF EXCELSIOR. THIS STORM WAS MOVING EAST...SOUTHEAST AT 20 
MPH. 

OTHER LOCATIONS IN THE WARNING INCLUDE COLOGNE AND CHASKA.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4486 9371 4472 9387 4468 9386 4468 9377
      4464 9377 4469 9369 4471 9363 4476 9362
      4480 9358 4482 9353

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:30 AM CDT, 11 hours 23 minutes earlier.

Area forecast discussion, Jun 24, 3:30 AM CDT, 11 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 AM CDT SAT JUN 24 2006

DISCUSSION...TODAY THROUGH MONDAY NIGHT
FORECAST CHALLENGE IN THE NEAR TERM RIDES WITH TIMING OF SHORT WAVES
OUT AHEAD OF MAIN WAVE WHICH IS FORECAST TO DIG TROUGH SOUTHEAST
OVER THE GREAT LAKES REGION.  WIDELY SCATTERED CONVECTION REMAINS
ACROSS MAINLY OVER CENTRAL MINNESOTA THIS MORNING.  THIS ACTIVITY
REMAINS CLOSE TO WEAK SURFACE BOUNDARY OVER NORTHWEST MN...AND AHEAD
OF WEAK SHORT WAVE MOVING THROUGH EASTERN DAKOTAS.  WILL CONTINUE TO
MENTION SCATTERED TRW- FOR THE MORNING ACROSS NORTHEAST CWA.
OTHERWISE...APPEARS NEXT WAVE MOVING INTO THE CWA DURING THE
AFTERNOON...WHICH WATER VAPOR IMAGERY SHOWS MOVING INTO WESTERN
NORTH DAKOTA.  COUPLE OF WEAK BOUNDARIES SHOULD SAG INTO CENTRAL AND
SOUTHEAST MN BY LATE AFTERNOON.  THIS COMBINED WITH SHORT WAVE AND
ATTENDANT LEFT EXIT REGION OF 250 MB JET MAX NOSING INTO SOUTHWEST
MN SHOULD COME TOGETHER TO INITIATE CONVECTION OVER MAINLY EASTERN
CWA LATE AFTERNOON AND EVENING.  SEVERE PARAMETERS INDICATE ENOUGH
SHEAR AVAILABLE LATE AFTERNOON/EARLY EVENING OVER FAR EAST/SOUTHEAST
CWA...MAINLY EAST AND SOUTH OF TWIN CITIES METRO. GFS MOS GUIDANCE
TEMPS NOT BAD OVERALL.

CONVECTIVE ACTIVITY PROGGED TO CONTINUE INTO COMING NIGHT AND INTO
SUNDAY MORNING...AS UPPER LOW DIGS SOUTHEAST OVER THE WESTERN GRETA
LAKES.  STILL LIKE THE 00Z GFS TIMING OF SYSTEM MOVING THROUGH THE
AREA.  THIS SHOULD KEEP WESTERN CWA DRY FOR SUNDAY WITH A SMALL
CHANCE OF SHOWERS INTO THE EAST...MAINLY IN THE MORNING.  DRIER AIR
WORKS INTO THE REGION FOR SUNDAY NIGHT AND MONDAY.  00Z GFS AND
ENSEMBLE MEAN CONTINUES TREND OF NEXT COLD FRONT MOVING CWA MONDAY
NIGHT.  WILL MENTION LOW POPS OUT AHEAD OF SYSTEM FOR POSSIBLE WAA
ACCAS/SHRA MONDAY AFTERNOON...THEN CHANCE POPS MOVING ACROSS CWA
MONDAY NIGHT.

.LONGER TERM...TUESDAY THROUGH SATURDAY
BOTH THE 24/00Z ECMWF AND THE 24/00Z GFS BRING AN IMPRESSIVE 500 MB
SHORT WAVE SOUTHEASTWARD INTO OUR AREA FOR QUITE LATE MONDAY NIGHT
INTO WEDNESDAY. ASSOCIATED COLD MID LEVEL TEMPERATURES AND JUNE
INSOLATION SHOULD COMBINE TO PRODUCE AN UNSTABLE AIRMASS. ALREADY
HAVE PRECIPITATION MENTIONED FOR THIS PERIOD...DAY SHIFT CAN
EVALUATE NEED TO RAISE POPS BASED ON HPC GUIDANCE. AFTER WEDNESDAY
THE ECMWF AND GFS DEPART MARKEDLY. BOTH FEATURE A DRY PATTERN...BUT
THE OPERATIONAL GFS DIGS A VERY STG 500 MB LOW SOUTHWARD ACROSS THE
WESTERN GREAT LAKES. THIS...IF TRUE...WOULD USHER IN QUITE COOL AIR.
IN CONTRAST...THE ECMWF FEATURES A MUCH LESS MERIDIONAL FLOW
PATTERN. INTERESTINGLY...THE GFS MOS GIVES US JUST SLIGHTLY BELOW
NORMAL TEMPERATURES...SUGGESTING THAT THE OPERATIONAL GFS MAY HAVE
TOO MUCH AMPLITUDE. WE HAVE ACCEPTED THE GFS MOS AS A REASONABLE
FIRST FORECAST FOR THE UPCOMING NEW DAY 7...SATURDAY...JULY 1ST.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

DWE/RJN
Hazardous weather outlook, Jun 24, 8:29 AM CDT, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
829 AM CDT SAT JUN 24 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251330-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
829 AM CDT SAT JUN 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT
A TROUGH OF LOW PRESSURE OVER THE EASTERN DAKOTAS WILL MOVE ACROSS
CENTRAL AND SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN THROUGH
THIS EVENING. THUNDERSTORMS WILL OCCUR ALONG AND AHEAD OF THE
TROUGH THROUGH THIS EVENING AND A FEW OF THE STORMS COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT.

RAH

In the hours before

Local storm report, Jun 24, 1:40 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
140 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             THORPE                  44.94N 94.81W
06/24/2006  E1.00 INCH       KANDIYOHI          MN   TRAINED SPOTTER

&&

GJERDINGEN
Local storm report, Jun 24, 1:53 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
153 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     HAIL             CANBY                   44.71N 96.27W
06/24/2006  E1.00 INCH       YELLOW MEDICINE    MN   TRAINED SPOTTER

&&

GJERDINGEN
Local storm report, Jun 24, 2:05 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
205 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             LAKESIDE                44.83N 94.56W
06/24/2006  E0.88 INCH       RENVILLE           MN   LAW ENFORCEMENT

&&

GJERDINGEN
Special weather statement, Jun 24, 2:14 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
214 PM CDT SAT JUN 24 2006

MNZ073-242015-
REDWOOD-
214 PM CDT SAT JUN 24 2006

AT 210 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
COTTONWOOD TO 6 MILES WEST OF TRACY. THESE STORMS WERE MOVING TO THE
EAST AT 40 MPH.

PEOPLE IN REDWOOD COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

ONE HALF INCH HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.
Local storm report, Jun 24, 2:25 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
225 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             5 S HUTCHINSON          44.82N 94.37W
06/24/2006  E0.88 INCH       MCLEOD             MN   TRAINED SPOTTER

&&

GJERDINGEN
Local storm report, Jun 24, 2:30 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
230 PM CDT SAT JUN 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     HAIL             1 N BUFFALO LAKE        44.75N 94.62W
06/24/2006  E0.50 INCH       RENVILLE           MN   AMATEUR RADIO

&&

GJERDINGEN

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 1:21 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Renville41 min
Jun 24, 2:06 PM CDTSevere Thunderstorm WarningMPXStearns28 min
Jun 24, 2:28 PM CDTSevere Thunderstorm WarningMPXMcLeod62 min
Jun 24, 3:31 PM CDTSevere Thunderstorm WarningMPXScott59 min
Jun 24, 4:06 PM CDTSevere Thunderstorm WarningMPXDakota, Rice54 min
Jun 24, 5:21 PM CDTSevere Thunderstorm WarningMPXGoodhue42 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.